Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 31, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 2, 1997, 12:39 PM EDT for Brevard County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 12:39 PM EDT (16:39 UTC)
- Expired
- Jun 2, 1997, 1:20 PM EDT
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 1:03 PM EDT | Thunderstorm Wind | Cocoa Beach, FL | A porch and garage door were damaged and light poles at a stadium were bent by thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 4.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1654 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 021640 RRA SVRMLB FLC009-021720- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1239 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 120 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 1238 PM EDT...DOPPLER WEATHER RADAR FROM MELBOURNE INDICATED A SEVERE THUNDERSTORM MOVING INTO CENTRAL BREVARD COUNTY. THIS STORM IS MOVING EAST AT 20 MPH AND WILL MOVE ACROSS COCOA...ROCKLEDGE MERRITT ISLAND AND COCOA BEACH. LARGE HAIL AND WIND GUSTS ABOVE 57 MPH ARE LIKELY WITH THIS STORM. CRISTALDI THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:19 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 2, 10:19 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1010 AM EDT MON JUN 2 1997 EXAMINATION OF MODIFIED 12Z XMR SOUNDING SHOWS POTENTIAL FOR HAIL/STRONG WINDS WITH STORMS TODAY AS STRONG DRYING HAS WORKED IN ABOVE 650 WITH WBZ DOWN TO 11.5 KFT. CASE EN POINTE...SVR ISSUED FOR ORANGE ALREADY WITH SMALL HAIL BEING REPORTED. DEW POINT BOUNDARY CURRENTLY WORKING THROUGH WILL ACT TO FOCUS STORMS. ECSB ALSO POSSIBLE IF LOW LEVEL SW WINDS DON':T PICK UP. WILL BUMP UP POPS SE OF THE BOUNDARY AND KEEP THINGS AS IS TO THE NW. CRISTALDI
In the hours before
Special weather statement, Jun 2, 7:00 AM EDT, 5 hours 39 minutes before
FLZ041-044>047-053-054-058-059-064-501-021230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 700 AM EDT MON JUN 2 1997 ...SCATTERED THUNDERSTORMS EXPECTED TODAY...A FEW POSSIBLY SEVERE... A DEEP STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN MISSISSIPPI TODAY. THIS STORM WILL CONTINUE TO PRODUCE STRONG WINDS ABOVE THE SURFACE ACROSS CENTRAL FLORIDA. AS THE ATMOSPHERE WARMS ACROSS THE PENINSULA THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE INTERIOR COUNTIES WITHIN THE UNSTABLE AIR MASS...AND MOVE NORTHEAST AT 25 TO 30 MPH. DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF THE STATE TODAY AND SHOULD LOWER THE COVERAGE OF STORMS NORTH OF A LAKELAND TO CAPE CANAVERAL LINE. THUNDERSTORMS WILL BE MORE NUMEROUS FARTHER TO THE SOUTH...ESPECIALLY DURING THE AFTERNOON HOURS. COLDER THAN NORMAL TEMPERATURES ALOFT AND THE PRESENCE OF A LAYER OF DRIER AIR AT MID LEVELS OF THE ATMOSPHERE MAY ACT TO ENHANCE THUNDERSTORM INTENSITY TODAY. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF A SEA BREEZE FORMS THIS AFTERNOON...THE POTENTIAL WILL INCREASE FOR SEVERE STORMS OVER THE COASTAL COUNTIES. BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY MANY OF THE STORMS. MOVE QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING THUNDERSTORM. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS SOUTH OF CAPE CANAVERAL...A FEW STORMS WILL ALSO OCCUR FARTHER NORTH. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL....AND SQUALLY WEATHER. SPRATT
Special weather statement, Jun 2, 7:16 AM EDT, 5 hours 23 minutes before
FLZ041-044>047-053-054-058-059-064-501-021230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 700 AM EDT MON JUN 2 1997 ...SCATTERED THUNDERSTORMS EXPECTED TODAY...A FEW POSSIBLY SEVERE... A DEEP STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN MISSISSIPPI TODAY. THIS STORM WILL CONTINUE TO PRODUCE STRONG WINDS ABOVE THE SURFACE ACROSS CENTRAL FLORIDA. AS THE ATMOSPHERE WARMS ACROSS THE PENINSULA THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE INTERIOR COUNTIES WITHIN THE UNSTABLE AIR MASS...AND MOVE NORTHEAST AT 25 TO 30 MPH. DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF THE STATE TODAY AND SHOULD LOWER THE COVERAGE OF STORMS NORTH OF A LAKELAND TO CAPE CANAVERAL LINE. THUNDERSTORMS WILL BE MORE NUMEROUS FARTHER TO THE SOUTH...ESPECIALLY DURING THE AFTERNOON HOURS. COLDER THAN NORMAL TEMPERATURES ALOFT AND THE PRESENCE OF A LAYER OF DRIER AIR AT MID LEVELS OF THE ATMOSPHERE MAY ACT TO ENHANCE THUNDERSTORM INTENSITY TODAY. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF A SEA BREEZE FORMS THIS AFTERNOON...THE POTENTIAL WILL INCREASE FOR SEVERE STORMS OVER THE COASTAL COUNTIES. BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY MANY OF THE STORMS. MOVE QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING THUNDERSTORM. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS SOUTH OF CAPE CANAVERAL...A FEW STORMS WILL ALSO OCCUR FARTHER NORTH.P SOME OF THESE STORMS MAY PRODUCE LARGE HAIL....AND SQUALLY WEATHER. SPRATT
Special weather statement, Jun 2, 11:25 AM EDT, 1 hour 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1125 AM EDT MON JUN 2 1997 ...A FEW SEVERE STORMS POSSIBLE...MAINLY SOUTH OF CAPE CANAVERAL AND ORLANDO... LATE THIS MORNING...A FRONTAL BOUNDARY SEPARATING SLIGHTLY DRIER AIR TO THE NORTH WITH MOIST...UNSTABLE AIR TO THE SOUTH WAS ALONG A CAPE CANAVERAL TO ST CLOUD LINE. THIS BOUNDARY WILL MOVE EAST ACROSS THE PENINSULA WHILE WEAKENING EARLY THIS AFTERNOON. AS IT DOES SCATTERED THUNDERSTORMS WILL DEVELOP ALONG IT AND MOVE NORTHEAST AT 25 TO 30 MPH. DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF THE STATE TODAY...LOWERING THE COVERAGE OF STORMS NORTH OF THE BOUNDARY. IN ADDITION...SCATTERED STORMS WILL ALSO DEVELOP ALONG THE WEST COAST SEA BREEZE FROM SARASOTA SOUTHWARD AND QUICKLY MOVE EAST INTO AREAS FROM FORT DRUM AND FORT PIERCE SOUTHWARD. STORMS WILL INCREASE IN COVERAGE DURING THE AFTERNOON HOURS. COLDER THAN NORMAL TEMPERATURES ALOFT AND A LAYER OF DRY AIR AT MID LEVELS OF THE ATMOSPHERE WILL ENHANCE STORM INTENSITY TODAY. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF A SEA BREEZE FORMS THIS AFTERNOON...THE POTENTIAL WILL INCREASE FOR SEVERE STORMS OVER THE COASTAL COUNTIES. BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY MANY OF THE STORMS. MOVE QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING THUNDERSTORM. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS SOUTH OF CAPE CANAVERAL...A FEW STORMS MAY ALSO OCCUR FARTHER NORTH. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY GUSTY WINDS AND ROUGH SEAS. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:51 AM EDT | Severe Thunderstorm Warning | MLB | Orange | 64 min |
| Jun 2, 5:08 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 62 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.